Methylene blue-associated serotonin syndrome

A 'Green' encephalopathy after parathyroidectomy

Michael Rowley, Kevin Riutort, David Shapiro, John Casler, Emir Festic, William D. Freeman

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

Introduction: Methylene blue (MB) infusion is frequently used to localize the parathyroid glands during parathyroidectomy and generally considered safe. Several recent reports suggest neurological toxicity and post-operative altered mental state typically after large dose infusions. The mechanism by which MB has neurotoxic effects in some patients remains uncertain. Methods/Results: Case Report: A 67-year-old male underwent lumbar laminectomy followed by parathyroidectomy. Postoperatively, he was comatose (Glasgow Coma Scale of 7) and underwent extensive neurological evaluation. Brain computed tomography (CT) imaging and CT angiography revealed no ischemia, vessel occlusion, or hemorrhage. Electroencephalogram (EEG) showed only slowing of cerebral hemispheric activity bilaterally. Over the next 48 h, his mental status slowly improved and the patient made a full neurological recovery (Glasgow Coma Scale 15). Conclusion: Methylene blue, when used in patients on antidepressant drugs, may be associated with a transient encephalopathic state and serotonin syndrome. Patients on antidepressants undergoing parathyroidectomy who may receive MB infusion should be considered for alternative parathyroid gland identification or discontinuation of the antidepressants before surgery. MB-associated serotonin syndrome is an increasing and under recognized ('green') post-operative encephalopathy that warrants education to critical care neurologists and other physicians.

Original languageEnglish (US)
Pages (from-to)88-93
Number of pages6
JournalNeurocritical Care
Volume11
Issue number1
DOIs
StatePublished - Aug 2009

Fingerprint

Serotonin Syndrome
Parathyroidectomy
Methylene Blue
Brain Diseases
Antidepressive Agents
Glasgow Coma Scale
Parathyroid Glands
Laminectomy
Critical Care
Coma
Electroencephalography
Ischemia
Tomography
Hemorrhage
Physicians
Education
Brain

Keywords

  • Encephalopathy
  • Green urine
  • Methylene blue
  • Serotonin syndrome

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine
  • Clinical Neurology

Cite this

Methylene blue-associated serotonin syndrome : A 'Green' encephalopathy after parathyroidectomy. / Rowley, Michael; Riutort, Kevin; Shapiro, David; Casler, John; Festic, Emir; Freeman, William D.

In: Neurocritical Care, Vol. 11, No. 1, 08.2009, p. 88-93.

Research output: Contribution to journalArticle

Rowley, Michael ; Riutort, Kevin ; Shapiro, David ; Casler, John ; Festic, Emir ; Freeman, William D. / Methylene blue-associated serotonin syndrome : A 'Green' encephalopathy after parathyroidectomy. In: Neurocritical Care. 2009 ; Vol. 11, No. 1. pp. 88-93.
@article{ecf2783e0e924531a32b346383edfc92,
title = "Methylene blue-associated serotonin syndrome: A 'Green' encephalopathy after parathyroidectomy",
abstract = "Introduction: Methylene blue (MB) infusion is frequently used to localize the parathyroid glands during parathyroidectomy and generally considered safe. Several recent reports suggest neurological toxicity and post-operative altered mental state typically after large dose infusions. The mechanism by which MB has neurotoxic effects in some patients remains uncertain. Methods/Results: Case Report: A 67-year-old male underwent lumbar laminectomy followed by parathyroidectomy. Postoperatively, he was comatose (Glasgow Coma Scale of 7) and underwent extensive neurological evaluation. Brain computed tomography (CT) imaging and CT angiography revealed no ischemia, vessel occlusion, or hemorrhage. Electroencephalogram (EEG) showed only slowing of cerebral hemispheric activity bilaterally. Over the next 48 h, his mental status slowly improved and the patient made a full neurological recovery (Glasgow Coma Scale 15). Conclusion: Methylene blue, when used in patients on antidepressant drugs, may be associated with a transient encephalopathic state and serotonin syndrome. Patients on antidepressants undergoing parathyroidectomy who may receive MB infusion should be considered for alternative parathyroid gland identification or discontinuation of the antidepressants before surgery. MB-associated serotonin syndrome is an increasing and under recognized ('green') post-operative encephalopathy that warrants education to critical care neurologists and other physicians.",
keywords = "Encephalopathy, Green urine, Methylene blue, Serotonin syndrome",
author = "Michael Rowley and Kevin Riutort and David Shapiro and John Casler and Emir Festic and Freeman, {William D.}",
year = "2009",
month = "8",
doi = "10.1007/s12028-009-9206-z",
language = "English (US)",
volume = "11",
pages = "88--93",
journal = "Neurocritical Care",
issn = "1541-6933",
publisher = "Humana Press",
number = "1",

}

TY - JOUR

T1 - Methylene blue-associated serotonin syndrome

T2 - A 'Green' encephalopathy after parathyroidectomy

AU - Rowley, Michael

AU - Riutort, Kevin

AU - Shapiro, David

AU - Casler, John

AU - Festic, Emir

AU - Freeman, William D.

PY - 2009/8

Y1 - 2009/8

N2 - Introduction: Methylene blue (MB) infusion is frequently used to localize the parathyroid glands during parathyroidectomy and generally considered safe. Several recent reports suggest neurological toxicity and post-operative altered mental state typically after large dose infusions. The mechanism by which MB has neurotoxic effects in some patients remains uncertain. Methods/Results: Case Report: A 67-year-old male underwent lumbar laminectomy followed by parathyroidectomy. Postoperatively, he was comatose (Glasgow Coma Scale of 7) and underwent extensive neurological evaluation. Brain computed tomography (CT) imaging and CT angiography revealed no ischemia, vessel occlusion, or hemorrhage. Electroencephalogram (EEG) showed only slowing of cerebral hemispheric activity bilaterally. Over the next 48 h, his mental status slowly improved and the patient made a full neurological recovery (Glasgow Coma Scale 15). Conclusion: Methylene blue, when used in patients on antidepressant drugs, may be associated with a transient encephalopathic state and serotonin syndrome. Patients on antidepressants undergoing parathyroidectomy who may receive MB infusion should be considered for alternative parathyroid gland identification or discontinuation of the antidepressants before surgery. MB-associated serotonin syndrome is an increasing and under recognized ('green') post-operative encephalopathy that warrants education to critical care neurologists and other physicians.

AB - Introduction: Methylene blue (MB) infusion is frequently used to localize the parathyroid glands during parathyroidectomy and generally considered safe. Several recent reports suggest neurological toxicity and post-operative altered mental state typically after large dose infusions. The mechanism by which MB has neurotoxic effects in some patients remains uncertain. Methods/Results: Case Report: A 67-year-old male underwent lumbar laminectomy followed by parathyroidectomy. Postoperatively, he was comatose (Glasgow Coma Scale of 7) and underwent extensive neurological evaluation. Brain computed tomography (CT) imaging and CT angiography revealed no ischemia, vessel occlusion, or hemorrhage. Electroencephalogram (EEG) showed only slowing of cerebral hemispheric activity bilaterally. Over the next 48 h, his mental status slowly improved and the patient made a full neurological recovery (Glasgow Coma Scale 15). Conclusion: Methylene blue, when used in patients on antidepressant drugs, may be associated with a transient encephalopathic state and serotonin syndrome. Patients on antidepressants undergoing parathyroidectomy who may receive MB infusion should be considered for alternative parathyroid gland identification or discontinuation of the antidepressants before surgery. MB-associated serotonin syndrome is an increasing and under recognized ('green') post-operative encephalopathy that warrants education to critical care neurologists and other physicians.

KW - Encephalopathy

KW - Green urine

KW - Methylene blue

KW - Serotonin syndrome

UR - http://www.scopus.com/inward/record.url?scp=70349319386&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=70349319386&partnerID=8YFLogxK

U2 - 10.1007/s12028-009-9206-z

DO - 10.1007/s12028-009-9206-z

M3 - Article

VL - 11

SP - 88

EP - 93

JO - Neurocritical Care

JF - Neurocritical Care

SN - 1541-6933

IS - 1

ER -